Wisconsin, 2001

High Wind in Wisconsin, April 11, 2001

April 11, 2001 · NWS MKX · 6 events in 6 counties and zones

Gradient high winds raked parts of southeast Wisconsin for a short period of time. However, there were numerous reports of toppled trees, power poles, and power lines, as well as bent road signs.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Gradient high winds raked parts of southeast Wisconsin for a short period of time. However, there were numerous reports of toppled trees, power poles, and power lines, as well as bent road signs. In addition, on County Trunk H in Jefferson County, a barn sustained minor to moderate damage. The highest measured wind gust was 58 knots (67 mph) at the home of a severe weather spotter near Dousman (Waukesha Co.). Other maximum gusts were in the 50 to 57 knot range (58 to 66 mph). A gust of 55 knots (63 mph) was recorded at the NWS Forecast Office near Sullivan (Jefferson Co.). Synoptically, a gravity wave with associated widespread rain showers moved northeast out of Illinois and across southeastern Wisconsin. Some of the strongest gusts occurred when rain showers were observed. The convection most likely contributed to the mixing and transfer of high-momentum air down to the surface. The VAD wind profile at the NWS Office near Sullivan depicted southwest winds of 50 to 60 knots between two and four thousand feet AGL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 11, 2:29 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 11, 2:29 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED TO ADD FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT WED APR 11 2001

FORECAST FOCUS ON CHANCES FOR SVR WX...FLOODING AND STG WINDS LT
TNGT INTO THU.

AFTN 88D RADAR SHOWING AN INCRS IN INTENSITY AND CVRG OVR SRN WI
ATTM. IT WUD APPEAR THAT BEST CHC FOR ANYTHING SVR WUD COME DURG
THE RMNDR OF THIS AFTN AND INTO THE ERLY EVE. HWVR...UNSTBL INDICES
FOR MSN AND MKE CONT INTO LT TNGT. ETA AND NGM IN GNRL AGRMNT THAT
BEST QPF OVR WITH BY 00Z TNGT...ALTHO AVN MODEL CONTS BROAD AREA
OF 1/4-1/2 INCH ACCUMS INTO THE 00-06Z PD. WITH STG LO PROGGD TO MV
NEWD INTO SRN MN TNGT AND SVR WX TO OUR SW WL KEEP WORDING FOR PSBL
SVR WX AND LCLY HVY RAIN (WHICH IS BASICALLY WHAT HAS HAPPENED DURG
PAST 8 HRS). RIVERS AND STREAMS ARE RESPONDING TO RAINFALL AND FLOOD
WARNINGS LIKELY TO XPND FOR VARIOUS RIVERS OVR TIME. WITH FAST CELL
MVMNT OF 40-45 KTS AND OUTFLOW WINDS FROM TSTMS WL OCNLY BRING DOWN
STGR WINDS ALFT TO PRODUCE DAMAGING WINDS THIS AFTN AND EVE.

AS STG SFC LO CONTS TO VCNTY NW WI BY 12Z THU...THE STG GRAD WINDS
WL COME UP OVRNGT WITH LACK OF LO LVL INVERSION. WITH ARRIVAL AND
CONTINUATION LLJ INTO THU...COMBO OF GRAD AND MIXING DOWN OF STRGR
WINDS WL LIKELY LEAD TO WIND ADV SITUATION FOR THU. MORE CLDS AND
LO LVL RH WL OFFSET THIS SMWHT AND THU SCENARIO DOES NOT APPEAR TO
BE AS STG AS LAST SAT HIGH WIND EVENT.

LOOK AT H850 SHOWS DVLPG CAA PTRN SETTING UP ON THU AS WINDS WRAP
ARD LO WITH TEMPS REBOUNDING MODESTLY DURG THE DAY. NEW GUID 3 HRLY
TEMPS LOOK RNSBL. WL KEEP SML POP FOR THU IN WRAPARD.

LESSENING WINDS THU NGT WITH TEMPS DROPPING BACK INTO 30S. THEN
PTSNY FRI WITH PSBL BREEZY CONDS ALTHO NOT SURE ENUF TO MENTION
FOR NOW. ANOTHER LO COMING OUT OF THE WEST MAY BRING MORE CLDS AND
SHWRS FOR FRI NGT.

XTNDD FCST...THE CHC FOR PRECIP CONTS INTO SAT INTO MON BUT NO MAJOR
SYSTM XPCTD IN NW FLO...THEN QUIET WX.

RECENT RADAR TRENDS OF CONTD FLOW OF RAIN AND STORMS INTO SRN WI THIS
EVE HAS MADE ISSUANCE OF FLASH FLOOD WATCH NECESSARY...CONSIDERING
PRECIP WE HAVE ALREADY RCVD AND LO FLASH FLOOD GUID.

.MKX...FLASH FLOOD WATCH ENTIRE CWA UNTIL MIDNIGHT...

In the hours before

Local storm report, Apr 11, 3:40 PM CST, 2 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0303 PM    FOOTVILLE                 WI   WIND DAMAGE
04/11/01   ROCK                           NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0330 PM    MAGNOLIA                  WI   WIND DAMAGE
04/11/01   ROCK                           BARN, NUMEROUS TREES,
                                          AND POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0345 PM    6 SE STOUGHTON            WI   WIND DAMAGE
04/11/01   DANE                           TREES DOWN...1 BLOCKING
                                          THE ROAD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

KURIMS7KI
Special weather statement, Apr 11, 3:45 PM CST, 2 hours 45 minutes before
WIZ046-047-051-052-056>060-062>072-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 PM CDT WED APR 11 2001

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SAUK...IOWA...AND LAFAYETTE COUNTIES IN SOUTH CENTRAL WISCONSIN.

ONE BATCH OF SHOWERS AND THUNDERSTORMS EAST OF A LINE FROM PORTAGE
TO MADISON TO JANESVILLE WILL MOVE RAPIDLY OFF TO THE NORTHEAST
BETWEEN 445 PM AND 600 PM. NO SEVERE WEATHER HAS BEEN REPORTED FROM
THESE STORMS SINCE 4 PM.

IF IT HOLDS TOGETHER...ANOTHER LINE OF STRONG THUNDERSTORMS IS
EXPECTED TO PUSH INTO PARTS OF SAUK... IOWA...AND LAFAYETTE COUNTIES
FROM THE WEST AFTER 630 PM. THESE STORMS DO HAVE A HISTORY OF
PRODUCING SEVERE WEATHER...SO STAY ON THE ALERT.

NJ/PC
Special weather statement, Apr 11, 5:45 PM CST, 45 minutes before
WIZ046-047-051-052-056>060-062>072-120045-

SPECIAL WEATHER STATEMENT...CORRECTION FIRST PARAGRAPH...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT WED APR 11 2001

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SAUK...IOWA...AND LAFAYETTE COUNTIES IN SOUTH CENTRAL WISCONSIN.

A LINE OF STRONG THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER NORTH
OF DUBUQUE IOWA WILL MOVE RAPIDLY NORTHEASTWARD BETWEEN 630 PM AND
800 PM. THE LINE MAY GET FAR ENOUGH EAST TO GRAZE PORTIONS OF
SAUK... IOWA...AND LAFAYETTE COUNTIES AFTER 7 PM. THESE STORMS DO
HAVE A HISTORY OF PRODUCING SEVERE WEATHER...SO PEOPLE IN THOSE
COUNTIES SHOULD STAY ON THE ALERT.

ELSEWHERE...MORE SHOWERS AND STORMS WILL CONTINUE TO MOVE ACROSS THE
SOUTHEAST CORNER OF WISCONSIN THROUGH 8 PM...MAINLY EAST OF A LINE
FROM LAKE GENEVA TO MEQUON. NO SEVERE WEATHER HAS BEEN REPORTED WITH
THESE STORMS THROUGH 630 PM.

$w$
NJ/PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Dodge

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Dodge forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

High Wind, Washington

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Washington forecast zone
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

High Wind, Ozaukee

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Ozaukee forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Jefferson forecast zone
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

High Wind, Waukesha

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Waukesha forecast zone
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

High Wind, Walworth

When
April 11, 6:30 PM CST to 8:00 PM CST
Where
Walworth forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240311, 5240312, 5240313, 5240314, 5240315, 5240316.